Grieving Aylmer Mother shares story at D’Arcy McGee High School
“One time, one decision, one pill, one more death” is the mantra that drives Lynne Laramée to continue fighting the opioid crisis that took her son Matthew.
Ms Laramée will be front and centre at a public awareness event at D’Arcy McGee High School on June 13 at 7 pm.
During this event, entitled “A Mother’s Journey”, she will share the story of her 20-year-old son Matthew, who suffered a fatal Fentanyl poisoning this past December. A friend of Matthew will share his experience and vision of the ubiquity of opioids in today’s society.
A police educator, two specialized educators and a detox specialist from the Portage Centre will also be present to discuss their knowledge of the topic.
The primary purpose of the event is to open a discussion that aims to destigmatize and educate about the use of drugs, such as benzodiazepines, commonly known as Benzo’s, and opioids, to ensure that parents are better equipped to recognize the signs of addiction and substance abuse and how to properly discuss the topic with their kids in order to properly prevent and intervene in the fight against this epidemic.
“People’s perception is that drug-related deaths are associated with regular users, but this isn’t always the case. People don’t need to have an addiction problem to die from fentanyl poisoning because 80% of the drugs on the black market are containing it more and more. Taking a pill can be deadly; it’s a Russian roulette game.
“Matthew dealt with a lot of anxiety and used Xanax from time to time to help reduce it. He came to tell me good night after coming back from work on December 5, 2018, then went to his bedroom to sleep. He took the pill and I found him the next morning, unconscious, his body cold and blue-lipped.
“He bought a Xanax tablet on the black market, which contained fentanyl that caused a respiratory depression. We tried to resuscitate him without success. Matthew was pronounced dead at Hull Hospital on the morning of December 6th. Matthew did not want to die; he was a good guy who loved life and had so much love to offer.
“You do not have to have an addiction problem just to take a pill and die. Addiction problems do not discriminate and no one is safe, Fentanyl is very common and can end up in many other things, but it is far from the only opioid that can kill.”
A pan-Canadian crisis
Ms. Laramée firmly believes that the opioid crisis is very present in the Gatineau area, a statement backed up by local authorities.
Fentanyl is well and truly present in Gatineau. In 2018, the Gatineau Police Service (SPVG) seized 39 patches, 19 tablets and 28 grams of the very often fatal substance. Over the course of the year, over 65 cases involved opioids; among them, 34 interventions were made in cases of an overdose, 15 of which proved fatal for the user.
According to the Outaouais Integrated Health and Social Services Centre (CISSSO), opioids were the cause of approximately 20 deaths across the Outaouais region in 2018.
What to do in an overdose situation?
According to Camille Paquette, Specialist in Public Health and Preventive Medicine at the CISSSO, the procedure to be followed in any overdose situation is first to identify the type of overdose.
An opioid related overdose usually has the following signs attached to it: “Very slow breathing, strange strained noises when inhaling, extremities becoming blue due to lack of oxygen, lack of physical response and the myosis or constriction of pupil size.”
After identifying the cause of the overdose, it is important to “first call 911 and then administer Naloxone, if possible. If a kit is not available, it is important to start trying to provide oxygen to the afflicted person either through mouth-to-mouth or cardiac massage if qualified to do so.”
If anyone is going to use opioids, Ms Paquette says it is important to have someone present who is sober, to monitor users in case of an overdose because “even if Naloxone is within reach, it cannot be self-administered when needed.” She also advises “to avoid mixing substances as well as reducing the dosage consumed if unfamiliar with the substance and not having recently consumed it.”
Naloxone is a drug known to counteract the effects of opioids. Different methods exist to administer the drug, such as a nasal vapourizer, but when injected into muscle, it usually works in less than five minutes. The effects of the drug last for about half an hour to one hour and multiple doses may be necessary if the duration of action of the opioid consumed is greater than that of Naloxone.
All ambulances in the Outaouais as well as select police patrol cars are equipped with Naloxone kits.
The emergency remedy is also free to purchase, without a prescription, at any pharmacy. Should a pharmacy not have it in stock, it can be ordered.
Naloxone kits are also available without having to go through a pharmacy. Five community organizations are authorized to distribute Naloxone – the Centre for Intervention and Prevention of Drug Abuse Outaouais, the Regional Office for AIDS Action, the Gîte Ami, the Hull Soup Kitchen and the Soupière de l’Amitié.
For further information about the event, people are invited to contact Ms Laramée via email at firstname.lastname@example.org.